Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 286, NWS Midland/Odessa, TX

June 16, 1997Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 1997, 6:38 PM CDT for Scurry County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 6:38 PM CDT (23:38 UTC)
Expired
Jun 16, 1997, 7:40 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 162339 RRA
SVRMAF
TXC415-170040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
638 PM CDT MON JUN 16 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 740 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...SCURRY COUNTY
 
AT 636 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR IN THE VICINITY OF SNYDER MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... HUDD.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSS*IBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


YOUNG/HUBER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:17 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 16, 2:17 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
216 PM CDT MON JUN 16 1997

KMAF 88D INDICATES STORMS BEGINNING TO FIRE ALONG THE MTNS OF SRN NM
INVOF OF UPPER LOW. SURFACE DATA SUPPORTS SLOW DRYING TREND ACROSS W
TX/SE NM WITH DWPNTS DOWN INTO THE 30S AND 40S IN THE MTNS TO N50 AS
FAR E AS KMAF WITH EVOLVING DRYLINE FROM KMAF S TO W OF KP07...COLD
FRONT IS LOCATED INVOF KMAF. AS OF 18Z...INSTABILITY PER 12Z KMAF
MODIFIED SOUNDING AND ADAP INDICATES ONLY WEAK INSTABILITY WITH CAP
STILL IN PLACE. INSTABILITY IS EXPECTED TO INCREASE SOME HOWEVER AS
5H TEMPS COOL SIGNIFICANTLY AND AS ETA/NGM BRING BEST Q-FORCING INTO
THE PB LATE AFTERNOON/EARLY EVENING. MSTR STILL A LIMITING FACTOR
ACROSS THE PB HOWEVER. CONTINUE TO LIKE THE IDEA OF HIGH-BASED
STORMS AND WILL LOOK FOR DWPNTS TO AT LEAST BE IN THE M40 TO N50
ACROSS MOST AREAS...EXCLUDING THE ERN TIER AND FAR SRN AREAS WHERE
BEST SEVERE THREAT IS FOUND. COORD WITH KLBB AND SPC AND A WW WILL
LIKELY BE ISSUED SHORTLY BUT WILL REMAIN E OF THE KMAF AREA DUE TO
MSTR CONSIDERATIONS. BY 03Z EXPECT ANY SEVERE THREAT WILL HAVE MOVED
E AS UPPER LOW CONTINUES TO MOVE E AND N. FRONTAL BOUNDARY TO LINGER
IN THE AREA OVERNIGHT AS W-NW MID-LEVEL FLOW NOT EXPECTED TO REACH
THE SURFACE. WITH EXIT OF SYSTEM AN UPPER RIDGE IS EXPECTED TO BUILD
INTO THE AREA HOLDING STORM TRACK WELL N .

MAF 60/92 20/0
CNM 60/93 10/0
MRF 52/88 -/0
P07 65/95 30/0

MURDOCH/GRIFFIN/FRAZAR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:27 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Jun 15, 8:28 PM CDTSevere Thunderstorm WarningMAFBrewster47 min
Jun 15, 9:59 PM CDTSevere Thunderstorm WarningMAFTerrell46 min
Jun 15, 10:26 PM CDTTornado WarningMAFTerrell34 min
Jun 15, 10:58 PM CDTSevere Thunderstorm WarningMAFTerrell47 min
Jun 16, 12:12 AM CDTSevere Thunderstorm WarningMAFTerrell48 min
Jun 16, 12:59 AM CDTSevere Thunderstorm WarningMAFTerrell36 min
Jun 16, 1:44 AM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.